Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

August 7, 2018Benton County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 7, 2018, 5:13 PM CDT for Benton County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:13 PM CDT (22:13 UTC)
Expired
Aug 7, 2018, 5:45 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS83 KDVN 072213
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
513 PM CDT TUE AUG 7 2018

IAC011-072245-
Benton-
513 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 545
PM CDT...

At 511 PM CDT, a strong thunderstorm was located near Dysart, or 16
miles south of Waterloo, moving southeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Vinton, Urbana, Dysart, Shellsburg, Newhall, Van Horne, Garrison,
Mount Auburn, Vinton Memorial Airport, Rodgers Park, Benton City
Park, Hoefle-Dulin Park, Minne Estema Park, Benton County
Fairgrounds, Wildcat Bluff Park and Cheney.

This includes Interstate 380 between mile markers 40 and 47.

This storm also has a history or producing funnel clouds. Funnel 
clouds of this nature are short lived and rarely touch the ground. 
However, if you notice one approaching the ground, move indoors to a 
place of safety.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4230 9230 4230 9200 4226 9183 4215 9183
      4196 9198 4211 9230
TIME...MOT...LOC 2211Z 297DEG 31KT 4226 9231 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:08 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 3:08 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
308 PM CDT Tue Aug 7 2018

.SYNOPSIS...
Issued at 255 PM CDT Tue Aug 7 2018

As of 230 PM: A humid air mass was present over eastern Iowa and
northwestern Illinois, and was downstream of an upper-level low
rotating over Minnesota and north-central Iowa. Isolated showers
were ongoing across central sections of the forecast area with
little to no lightning observed over the past 2-3 hours.

Early this afternoon, there was a report of a funnel cloud, which
may have briefly touched down, west of Sterling, IL or a few
miles south of Round Grove, IL around 1240 PM. At that time, there
was a low topped, heavy shower showing weak signs of broad
rotation.

Effective deep layer shear near 30 kts, presence of low-level
boundaries, and low LCLs could together support more brief funnel
clouds with showers or storms that form through this afternoon and
evening.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 255 PM CDT Tue Aug 7 2018

This Evening and Tonight

Showers and thunderstorms are expected to increase in coverage,
especially into this evening. The risk for severe weather is low,
but the strongest cells will be capable of strong wind gusts up to
50 mph, heavy downpours, and frequent lightning. There is also a
low potential for brief funnel clouds as alluded to in the
Synopsis section.

Attention for later tonight into Wednesday morning turns to fog
potential, which could become locally dense. Light winds, clearing
skies, and humid conditions from recent rainfall all point to
areas of fog forming late. For now have areas of fog in the
forecast for most of the CWA and will let later shifts reassess
risk for dense fog. Forecast lows are in the lower to middle 60s.

Wednesday

Any fog will evaporate by the mid morning before we quickly warm
into the 80s by the afternoon. Dry conditions are expected through
the afternoon. Uttech

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 255 PM CDT Tue Aug 7 2018

Generally mostly dry with seasonable temperatures for mid August.

Long Term Forecast Confidence Assessment...good or above average.
Quiet weather with main issues some chances of showers and storms
that should be non-severe with modest and spotty local rain totals.
Area highs and lows should mainly be within 3 degrees.

Wednesday night through Thursday night...modest warming to allow for
warmest temperatures the next several days. Mins mostly 65 to 70
degrees and max temps 85 to 90 degrees with heat indices into the
lower and possibly mid 90s most locations in the afternoon hours.

Friday...weak short wave in northwest flow expected to produce some
showers and storms with light to moderate amounts attm.  Chance POPS
are reasonable. Highs lower 80s NE to upper 80s SW best course of
action this forecast. Some risk of this wave to be a bit more
vigorous which later shifts should know in the next 24 hours.

Friday night through Tuesday...broad upper low to slide just east of
the forecast area and become nearly stationery with highs mostly 80
to 85 and lows 60 to 65 with moderate humidity. Winds to tend to be
light and out of the north. Little or no chances suggested for
precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 255 PM CDT Tue Aug 7 2018

Scattered showers and thunderstorms are possible into tonight.
Included thunder mention in the TAFs for late this afternoon and
this evening at KMLI/BRL where probability is slightly higher than
at KCID/KDBQ. Brief IFR/LIFR is possible in the vicinity of any
storms. Later tonight, fog is likely to form and may become
locally dense into Wednesday morning. Uttech

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...16
AVIATION...Uttech
Hazardous weather outlook, Aug 7, 3:25 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CDT Tue Aug 7 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today. The main threat from any
thunderstorm would be lightning and gusty winds. Severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 12:59 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
1259 PM CDT TUE AUG 7 2018

ILZ009-071830-
Whiteside-
1259 PM CDT TUE AUG 7 2018

...Showers capable of producing funnel clouds will affect east
central Whiteside County...

At 1259 PM CDT...Showers capable of producing funnel clouds were
located over Rock Falls and moving east AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
Sterling, Rock Falls, Emerson, Yeoward Addition, Whiteside County
Airport, Galt, Grimes Addition, Douglas Park, Agnew and Como.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4172 8983 4182 8985 4184 8963 4174 8963
TIME...MOT...LOC 1759Z 264DEG 15KT 4176 8978

Uttech
Special weather statement, Aug 7, 1:28 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
128 PM CDT TUE AUG 7 2018

IAZ053-054-071845-
Jackson-Jones-
128 PM CDT TUE AUG 7 2018

...A LINE OF SHOWERS AND THUNDERSTORMS will affect west central
Jackson and northeastern Jones Counties...

At 127 PM CDT...SHOWERS AND THUNDERSTORMS were located along a line
extending from ...AND MOVING east AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Onslow, Canton and Temple Hill.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4227 9080 4209 9087 4207 9110 4224 9103
TIME...MOT...LOC 1827Z 255DEG 18KT 4223 9095 4209 9101

Uttech
Local storm report, Aug 7, 1:40 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FUNNEL CLOUD     3 S ROUND GROVE         41.75N 89.86W
08/07/2018                   WHITESIDE          IL   LAW ENFORCEMENT

            MAY HAVE BRIEFLY TOUCHED DOWN.

&&
Special weather statement, Aug 7, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
513 PM CDT TUE AUG 7 2018

IAC011-072245-
Benton-
513 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 545
PM CDT...

At 511 PM CDT, a strong thunderstorm was located near Dysart, or 16
miles south of Waterloo, moving southeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Vinton, Urbana, Dysart, Shellsburg, Newhall, Van Horne, Garrison,
Mount Auburn, Vinton Memorial Airport, Rodgers Park, Benton City
Park, Hoefle-Dulin Park, Minne Estema Park, Benton County
Fairgrounds, Wildcat Bluff Park and Cheney.

This includes Interstate 380 between mile markers 40 and 47.

This storm also has a history or producing funnel clouds. Funnel
clouds of this nature are short lived and rarely touch the ground.
However, if you notice one approaching the ground, move indoors to a
place of safety.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4230 9230 4230 9200 4226 9183 4215 9183
      4196 9198 4211 9230
TIME...MOT...LOC 2211Z 297DEG 31KT 4226 9231

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:00 PM CDTSpecial Weather StatementDVNHenry, Jefferson, Van Buren45 min
Aug 6, 10:11 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson37 min
Aug 7, 1:28 PM CDTSpecial Weather StatementDVNJones17 min
Aug 7, 5:21 PM CDTSpecial Weather StatementDVNVan Buren39 min
Aug 7, 5:51 PM CDTSpecial Weather StatementDVNBenton, Linn54 min
Aug 7, 12:59 PM CDTSpecial Weather StatementDVNWhiteside31 min
Aug 6, 7:08 PM CDTSpecial Weather StatementDVNScotland22 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.